Iowa, 2010

Tornadoes and Hail in Iowa, July 16, 2010

July 16, 2010 · NWS DMX · 19 events in 8 counties and zones

A weak boundary was located across Iowa during the afternoon and evening of the 16th, embedded in a northwest flow regime. The airmass became quite unstable over western into north central Iowa with CAPE in the 3000 to 5000 J/kg range and lifted indices in the -7 to -10 C range.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56,000
Crop damage
$62,000
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak boundary was located across Iowa during the afternoon and evening of the 16th, embedded in a northwest flow regime. The airmass became quite unstable over western into north central Iowa with CAPE in the 3000 to 5000 J/kg range and lifted indices in the -7 to -10 C range. Shear was relatively weak, 20-25 kts. There was significant downdraft CAPE available in the 1000 to 1300 J/kg range, with available CAPE in the -10 to -30 C layer of the atmosphere of 700 to 1000 J/kg. Moisture was transported into the state with precipitable water values reaching 1.25 to 1.5 inches by mid afternoon. The airmass was quite warm, with the freezing level around 14,500 feet. Scattered thunderstorms developed by mid to late afternoon from southeast Minnesota, across northwest Iowa, into eastern Nebraska. Scattered severe weather occurred during the very late afternoon and evening hours. Hail was reported with some of the storms, up to 1.5 inches in diameter. High winds from some of the storms produced scattered tree damage as well. There were two small tornadoes reported. One was in Franklin County, the other on Hancock County. Both of these were only on the ground briefly and caused little damage. In Cerro Gordo and Hancock Counties, heavy rainfall was observed with 2.5 to 3.5 inches falling from the storms. No flooding occurred however. Thunderstorms moved into the Waterloo area. They were dissipating as they moved in, resulting in high winds, non-thunderstorm, west of town. Trees were downed by the wind, as well as power lines downed. Power was out and a large motel sign was damaged by the wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 16, 2:40 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 16, 2:40 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT FRI JUL 16 2010

.SHORT TERM /TONIGHT/...
POSSIBILITY FOR A SHOWER OR THUNDERSTORM THIS EVENING...MAINLY
ACROSS THE NORTHERN CWA AS WEAK BOUNDARY SAGGING SOUTHWARD INTO THE
AREA WITH A WEAK SHORTWAVE MOVING THROUGH ALOFT. HAVE KEPT SLIGHT
CHANCE/CHANCE POPS THROUGH 06Z...BUT LIFT NOT ESPECIALLY GREAT...AND
SOUNDINGS SHOW POSSIBILITY OF CAP IN PLACE SO CHANCES ARE SOMEWHAT
UNCERTAIN. OTHERWISE MOISTURE PUSHING INTO CWA FROM THE
SOUTH/SOUTHWEST WITH DEWPOINTS ALREADY IN THE 70S ACROSS WEST
CENTRAL/SOUTHWEST IOWA. THEREFORE KEPT MIN TEMPS UP A BIT
TONIGHT...WITH THE INCREASING MOISTURE. MAY SEE SOME LIGHT FOG
DEVELOP TONIGHT WITH LIGHT WINDS...AND INCREASING MOISTURE BUT HAVE
LEFT ANY MENTION OUT OF THE GRIDS AS DO NOT SEE IF IMPACTING VSBYS
TOO MUCH.

.LONG TERM.../SATURDAY THROUGH FRIDAY/
UPPER HIGH SETTING UP NEAR THE FOUR CORNERS AREA IN THE SOUTHWEST US
KEEPING A NORTHWEST FLOW ALOFT OVER THE UPPER MIDWEST. A PROGRESSIVE
SHORTWAVE TROUGH IS EXPECTED TO MOVE THROUGH THE NORTHERN PLAINS ON
SATURDAY AND INTO THE UPPER MISSISSIPPI VALLEY SATURDAY EVENING.
FIRST CONCERN WILL BE WITH CONVECTION ASSOCIATED WITH A COLD FRONTAL
BOUNDARY MOVING THROUGH SOUTHERN MN AND NORTHERN IOWA TOMORROW
EVENING. DAY TWO SPC OUTLOOK HIGHLIGHTS SLIGHT THREAT ALONG AND
NORTH OF INTERSTATE 80. THE MAIN INSTABILITY AXIS SHOULD SET UP IN
THE WARM SECTOR AHEAD OF THE FRONT LATE SATURDAY AFTERNOON ACROSS
NORTHWEST IA/SOUTHWEST MN. INITIATION SHOULD BEGIN OVER CENTRAL TO
SOUTHWEST MN LATE TOMORROW AFTERNOON AS THE CAP WEAKENS. CAPE VALUES
DURING THE AFTERNOON WILL BE CLOSE TO 6000 J/KG AND 0-6 KM SHEAR
AROUND 40 KTS. CONVECTION SHOULD EVOLVE INTO A FORWARD PROPAGATING
MCS MOVING SOUTHEAST THROUGH IOWA OVERNIGHT INTO SUNDAY
MORNING...ALTHOUGH THE SEVERE ACTIVITY SHOULD REMAIN IN THE HIGH
THETA-E AIR IN NORTH CENTRAL IOWA WHERE MOISTURE CONVERGENCE REMAINS
STRONG.

AFTER THE FRONT MOVES THROUGH...HIGHER POPS WILL REMAIN OVER
SOUTHERN IOWA ON SUNDAY WHERE WAA/ISENTROPIC LIFT REMAIN FAIRLY
STRONG. THIS AREA SHOULD SLOWLY LIFT NORTHWARD ALONG AND AHEAD OF A
WARM FRONT DEPICTED BY GFS/ECMWF THROUGH WEDNESDAY. CONDITIONS ARE
FAVORABLE FOR CONVECTION THROUGH MOST OF NEXT WEEK...HOWEVER DUE TO
UNCERTAINTIES IN TIMING/LOCATION OF CONVECTION WILL KEEP SLIGHT POPS
IN THE EXTENDED PERIODS. HIGHEST SHEAR REMAINS NORTH OF CWA...SO
CHANCES OF SEVERE WEATHER ARE LOW.

EXPECTING CONTINUED WARM TEMPS AND HIGH DEWPOINTS AS MOST OF THE CWA
REMAINS IN THE WARM SECTOR WITH OVERALL SOUTHERLY FLOW...SO KEEPING
BOTH TEMP/DP AT OR ABOVE GUIDANCE.

&&

.AVIATION...
16/18Z...VFR CONDITIONS WITH CLEAR SKIES AND 8 TO 12 KT
SOUTHWESTERLY WIND THIS AFTERNOON. WEAK BOUNDARY ACROSS NORTHWEST IA
MAY TRIGGER ISOLATED THUNDERSTORMS AROUND 23Z...BUT MARGINAL LIFT
TO SUPPORT WIDE SPREAD COVERAGE. CONFIDENCE NOT HIGH IN
DEVELOPMENT...THEREFORE LEFT ONLY VCSH AND MENTION OF CB. DIURNALLY
DRIVEN STORMS WILL DIMINISH SHORTLY AFTER SUNSET. HAVE MVFR
CONDITIONS 9 TO 12Z DUE TO HAZE/FOG...SINCE MOISTURE CONTENT IS
HIGHER THAN YESTERDAY AND WINDS WILL BE LIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY IN EFFECT TOMORROW
AFTERNOON TO EARLY EVENING FOR IAZ033-034-044>046-057-058-070-
071-081-082-092-093.

&&

SHORT TERM...BEERENDS
LONG TERM...HINSBERGER
AVIATION...BEITLICH
Hazardous weather outlook, Jul 16, 4:10 PM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
510 PM CDT FRI JUL 16 2010

IAZ004>007-015>017-023>028-035>038-046>048-059-171000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-
HARDIN-GRUNDY-GREENE-BOONE-STORY-DALLAS-
510 PM CDT FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS EVENING...WITH SEVERE
THUNDERSTORMS POSSIBLE. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
SEVERE THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY WARM TEMPERATURES AND HIGH HUMIDITY WILL YIELD HEAT INDEX
READINGS SATURDAY OF 100 TO 105.

SCATTERED THUNDERSTORMS ARE LIKELY TO DEVELOP ACROSS NORTHERN IOWA
LATE TOMORROW EVENING AND SPREAD ACROSS THE AREA EARLY SUNDAY
MORNING. THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND AGAIN SATURDAY
NIGHT.

IAZ081-082-092-093-171000-
ADAMS-UNION-TAYLOR-RINGGOLD-
510 PM CDT FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING...SEVERE
WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AFTER MIDNIGHT
INTO SUNDAY. SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE EARLY IN THE MORNING SUNDAY...ESPECIALLY NORTH OF
INTERSTATE 80. CHANCES OF THUNDERSTORMS WILL CONTINUE AT TIMES
SUNDAY NIGHT THROUGH THURSDAY.

A HEAT ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EARLY SUNDAY MORNING.

IAZ033-034-044-045-057-058-070-071-171000-
SAC-CALHOUN-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-
510 PM CDT FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS EVENING...WITH SEVERE
THUNDERSTORMS POSSIBLE. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
SEVERE THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE LIKELY TO DEVELOP ACROSS NORTHERN IOWA
LATE TOMORROW EVENING INTO SUNDAY MORNING. THESE STORMS COULD BE
SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

A HEAT ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...AND AGAIN SATURDAY
NIGHT INTO SUNDAY MORNING.

IAZ039-049-050-060>062-072>075-083>086-094>097-171000-
BLACK HAWK-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-
MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
510 PM CDT FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS EVENING. THE THREAT FOR
SEVERE WEATHER IS MARGINAL. LARGE HAIL AND DAMAGING WINDS WOULD BE
THE MAIN SEVERE THREATS WITH ANY THUNDERSTORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY WARM TEMPERATURES AND HIGH HUMIDITY WILL YIELD HEAT INDEX
READINGS SATURDAY OF 100 TO 105.

THERE IS CHANCE OF THUNDERSTORMS SATURDAY NIGHT INTO SUNDAY.
AN ISOLATED SEVERE STORM IS POSSIBLE...WITH LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE LATE SATURDAY. CHANCES OF
THUNDERSTORMS WILL CONTINUE AT TIMES SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY NIGHT INTO SUNDAY MORNING.

MJB

The radar

The Minneapolis radar (KMPX), 171 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

5 hail, 5 funnel cloud, 3 thunderstorm wind, 2 heavy rain, 2 tornado, 2 high wind. Local standard time, as filed.

Hail, Winnebago

When
July 16, 4:50 PM CST
Where
Winnebago County, 3.52 mi E of Buffalo Center Arpt
Measured
1 in hail
Property damage
$1,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
43.330, -93.900

Hail, Winnebago

When
July 16, 6:18 PM CST
Where
Winnebago County, 6.18 mi ESE of Leland
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$15,000
Reported by
Public
Coordinates
43.290, -93.520

A few stones to the size of ping pong balls. Most were smaller.

Heavy Rain, Hancock

When
July 16, 6:30 PM CST to 8:06 PM CST
Where
Hancock County, 2.87 mi ESE of Miller
Reported by
Trained Spotter
Coordinates
43.160, -93.550

Estimated 3.5 inches of rain had fallen.

Hail, Cerro Gordo

When
July 16, 6:56 PM CST
Where
Cerro Gordo County, 1.01 mi E of Ventura
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
43.130, -93.460

Heavy Rain, Cerro Gordo

When
July 16, 7:00 PM CST to 8:26 PM CST
Where
Cerro Gordo County, 1.01 mi E of Ventura
Reported by
Broadcast Media
Coordinates
43.130, -93.460

Report of 2.5 inches of rainfall.

Funnel Cloud, Hancock

When
July 16, 7:01 PM CST
Where
Hancock County, 2.76 mi N of Corwith
Reported by
Trained Spotter
Coordinates
43.020, -93.970

Trained spotter reported a funnel cloud half way to the ground.

Funnel Cloud, Wright

When
July 16, 7:39 PM CST
Where
Wright County, 5.9 mi NNE of Florence
Reported by
Trained Spotter
Coordinates
42.862, -93.838

Wall cloud and funnel cloud lowering and raising. Spotter was looking northwest.

Tornado, Hancock

When
July 16, 7:45 PM CST to 7:46 PM CST
Where
Hancock County, 4.1 mi SE of Klemme to 4.46 mi SE of Klemme
Rating
EF0
Path length
0.37 mi
Path width
40 yd
Crop damage
$1,000
Reported by
Public
Coordinates
42.980, -93.540

Public report of a tornado on the ground for 1 to 2 minutes.

Funnel Cloud, Hancock

When
July 16, 7:47 PM CST
Where
Hancock County, 2.45 mi NW of Kanawha
Reported by
Trained Spotter
Coordinates
42.950, -93.820

Location estimated of funnel clouds lowering and returning. The cloud was between Corwith and Kanawa.

Funnel Cloud, Cerro Gordo

When
July 16, 7:57 PM CST
Where
Cerro Gordo County, Mason City
Reported by
Law Enforcement
Coordinates
43.150, -93.200

Funnel cloud report from the south side of Mason City.

Tornado, Franklin

When
July 16, 8:22 PM CST to 8:23 PM CST
Where
Franklin County, 7.27 mi W of Chapin to 6.7 mi W of Chapin
Rating
EF0
Path length
0.58 mi
Path width
30 yd
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
42.884, -93.372

Trained spotter reports a tornado between Meservey and Latimer heading southeast.

Funnel Cloud, Franklin

When
July 16, 8:27 PM CST
Where
Franklin County, 4.5 mi NE of Alexander
Reported by
Trained Spotter
Coordinates
42.840, -93.400

Funnel cloud was reported about half way to the ground.

Hail, Franklin

When
July 16, 8:30 PM CST
Where
Franklin County, 2.88 mi WNW of Chapin
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$15,000
Reported by
Trained Spotter
Coordinates
42.890, -93.280

Trained spotter reported half dollar size hail at the intersection of C13 and S34.

Thunderstorm Wind, Wright

When
July 16, 8:45 PM CST
Where
Wright County, 1.71 mi SE of Solberg
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.710, -93.600

Trained spotter reported 16 inch diameter trees down north of Galt.

Thunderstorm Wind, Wright

When
July 16, 9:00 PM CST
Where
Wright County, 0.69 mi N of Rowan
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.740, -93.550

Two to four inch diameter branches down as well as power lines down.

Thunderstorm Wind, Hardin

When
July 16, 9:45 PM CST
Where
Hardin County, 1.38 mi N of Buckeye
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.440, -93.380

Trained spotter reported 2 to 4 inch diameter branches downed.

High Wind, Black Hawk

When
July 16, 9:46 PM CST
Where
Black Hawk forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Trained spotter reported trees 2 feet in diameter blown down.

High Wind, Black Hawk

When
July 16, 9:50 PM CST to 10:50 PM CST
Where
Black Hawk forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Hail, Humboldt

When
July 16, 10:02 PM CST
Where
Humboldt County, 2.63 mi ESE of Thor
Measured
1 in hail
Property damage
$3,000
Crop damage
$15,000
Reported by
Trained Spotter
Coordinates
42.670, -94.000

A trained spotter reported quarter size hail 5.5 miles west of Eagle Grove.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyThe tornado archive for Iowa, 2010Warnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233284, 233272, 233276, 233273, 233279, 233267, 233268, 233277, 233269, 233270, 233278, 233271, 233274, 233280, 233281, 233282, 233372, 233285, 233275.